- This topic is empty.
November 1, 2012 at 6:01 pm #20732
My mom has been on Zelboraf for about 4 months and it has caused her tumors to shrink between 40-70%. Because of its limited temporal durability, her doctor has been looking for a PD-1 trial for her. In the current trial, patients have to be off of Zelboraf for 1 month before you can start PD-1 therapy. She stopped the Zelboraf last week and the tumors came back in full force within those 7 days; she went from not being able to feel any tumors to having golf ball sized growths in her abdomen and god knows where else. I don’t think that she can survive for a month without the Zelboraf in order to get the PD-1.
I was curious if there are any combo Zelboraf/PD-1 trials on the horizon or other options. We are so thankful that the Zelboraf has been working (despite the very harsh side effects), but are scared that when it stops she won’t have time to start on a new medication.
Thanks for reading,
LisaNovember 12, 2012 at 8:01 pm #57288dkmcParticipant
This a good question. Did they stop Zelboraf because the side effects were so bad? Or is it more like there are openings in a trial now so he wants to get her in while he can. It seems that a lot of people stay on Zelboraf til it stops working. Has she already tried Ipi? My husband was put on Ipi first(& is now NED) but he was Braf neg so could not use Zelboraf. It sure sounds like anti PD-1 is the way to go but hard to say which is best. Ipi takes awhile to work also even if you start right away, but she would not have to “off” Zelboraf for any length of time to start it. Good luck to your Mom & family…so hard to make these decisions as no “right” way to go. KarenNovember 12, 2012 at 9:20 pm #57289
Unfortunately, the trials usually require a wash out period, I’m so sorry to hear how quickly the disease is coming back. I would also ask the doc why he stopped the zelboraf. Which PD1 are they looking at?November 13, 2012 at 4:46 pm #57290 Thanks for your replies, Karen and Catherine.
The Zelboraf was still working, but the doctors wanted her to be able to get into the anti-PD1 trial while there are openings, since the drug seems so promising.
The study is: Study of MK-3475 in Participants With Progressive Locally Advanced or Metastatic Carcinoma, Melanoma, or Non-small Cell Lung Carcinoma (P07990/MK-3475-001 AM5)
In the beginning, her (previous) doctor assured her that he would keep a close watch on the progression of the tumors and recommend that she go back on the Zelboraf if things progressed too fast. He and the other doctors seem like they just have too many patients to keep an eye on my mom… she wasn’t asked to report new tumors and they only do PET scans/blood work about once a month. She is now having severe digestive problems, so that she can hardly eat anything without it coming out one end or the other. I don’t know if it is related to the cancer, as she has had digestive issues all of her life, just never this severe.
I wish that we knew how likely it would be that there would be another PD1 trial once the Zelboraf stops working. The only other treatment she has had was an electorporation vaccine trial which did not work… so ipi and vervoy seem to still be on the table as options. I really want her to start back on the Zelboraf, but she wants to hear that recommendation from a doctor. She goes back to SF in one week for bloodwork, then one more week before the 1st infusion… hopefully she will be able to eat/drink so that she will be able to make itNovember 13, 2012 at 7:39 pm #57291
I would ask the doctor about a possible bowel obstruction. This sometimes happens with melanoma. Does seem like a tenuous situation. That is the Merck Anti Pd1 and it does have promise. Perhaps you should call the doctor and talk about the digestive issues soon. Let us know how things go.November 14, 2012 at 4:11 am #57292Shirley ZParticipant Hi Lisa,
Just wanted you to know I’m thinking of you and your mom and keeping you both in my prayers.
Its so hard watching someone you love suffer. It can really take a toll on the caregiver.
Hope things start to improve soon.
Shirley ZNovember 20, 2012 at 4:11 am #57293
After a MRI that showed no problems in the intestines and spine, things started “moving” for my mom (in terms of her bowels, that is!). I do believe that stress was the culprit this time.
She had bloodwork done at UCSF today, and is scheduled to get her first PD1 infusion next week!!! I am very hopeful and thankful to have lots of family, friends, and MIF posters thinking positive thoughts for my mom.
~LisaNovember 20, 2012 at 7:57 pm #57294
great news! Thanks so for sharing. Let us know how she does with the PD1December 13, 2012 at 12:50 am #57295 An update: my mom was hospitalized on Saturday due to escalating shortness of breath. Ecocardiogram showed fluid around heart, which was stable compared to an eco she had on Tuesday.
CT-scans showed fluid on lungs… she had them tapped and drained today and yesterday. She also has abdominal pain and fluid in the connective tissue in her abdomen which they are treating with diuretics. She is being discharged now!!
She is supposed to go to UCSF for her second PD-1 infusion on Monday, but may be dropped from the trial depending on the results of the lab work (eg if the fluid shows malignant cells, they will probably drop her).
I know that lung inflammation was the cause of the 3 deaths that occurred in the initial PD-1 trial. What I want to know is: were those patients who died “responding” to the PD1?
I’m wondering if the accumulation of fluid is actually a sign that the PD1 is working… the immune system going into overdrive, or whether it means that the cancer is going crazy, out of control.. that the PD1 is not working. Ultimately her oncologist will make the call on Monday, but she would probably prefer to have another thoracentesis (lung drain) if the PD1 were actually working.
Curious if anyone has insights and I appreciate the love from concerned strangers!
More on Monday or Tuesday….
~LisaDecember 13, 2012 at 8:08 pm #57296NYKarenParticipant
Will be thinking about your mom and looing forward to your post next week.
all the best,
KarenDecember 14, 2012 at 7:19 pm #57297
The side effect they worry about is called pneumonitis. It doesn’t sound like that is what is happening with your mother, but I’m uncertain. The build-up in fluid is usually because the lymph channels aren’t working properly to expell normal fluid in the body. I would speak with the doctor about the meaning of this and how it might affect her. Perhaps going back on Zelboraf for a quicker tumor reduction would be suggested. Let us know how you both are doing.December 19, 2012 at 10:06 pm #57298 An update:
On Friday, my mom had an MRI that showed the melanoma has spread to her brain (she has 7 small lesions). This is obviously very distressing news. We learned that CT scans do NOT show tumors in the brain until they are quite large, so we don’t know how fast these are growing or how long they have been there. We found out that there has been a change in the pd1 protocol and brain lesions (at least those that are found after starting the trial) are no longer grounds for exclusion.
On Sunday, my mom packed and dressed for her trip to UCSF to get her second pd-1 infusion. About 20 minutes before her sister arrived to pick her up, she shouted my name. I ran to the bedroom to find her convulsing. We called 911 and the paramedics arrived quickly; they determined that she had a seizure.
It took a while for Mom to regain her memory and she was very upset. I made some calls to the oncologists on call at UCSF and Sansum (Santa Barbara). The Sansum oncologist suggested that we go to the ER so that they could put her on anti-seizure medication (who knew that this stuff even existed?).
At the ER, Mom’s heart started having arrhythmia (irregular heartbeat). The doctor ordered a chest x-ray and CT scan to check for bleeding in the brain. A while later, her irregular heartbeat spontaneously became regular. From the tests and talking with the oncologist, he determined:
1. There was no bleeding in the brain
2. Her lungs and heart looked good (all things considered)
3. The seizure was most likely caused by a tumor
4. The irregular heartbeat was most likely caused by the seizure.
He also reported that the lab results from the lung drain showed that the fluid was caused by her melanoma.
He gave her the anti-seizure medicine by IV prescribed Keppra to take every morning and night.
On Monday, we talked to the folks at UCSF who said that the seizure and melanoma in the lungs was not grounds for dismissal from the pd1 trial. We talked with her local oncologist in the afternoon, who recommended that she continue on the trial, and also look into Novalis (similar to Gamma Knife) for the brain tumors. She went to UCSF today and talked with her oncologist. Both he and the local doctor said that if they were in her shoes, they would continue on the pd1 trial. The local doctor seemed to think that the fluid in the lungs, which showed very few melanoma cells and some that were dead, suggested that the pd1 is working to some extent. So, she will be getting her infusion in about 30 minutes.
At this point, we are hopeful that the pd1 will start to outpace the cancer. It seems like a long shot, given all that has happened over the past two weeks, but my mom still seems to have a lot of fight and life left in her.
I am thankful for every day that I get to spend with my mom.
LisaDecember 19, 2012 at 10:20 pm #57299
Your mother is so fortunate to have you there by her side looking out for her. I hope the PD1 is working for her and it does take a while to kick in, so there is that possibility. Also, the radiation for the brain mets is usually quite good. I know this is a tough time for all of you but we are here rooting for you and please keep in touch.
- The forum ‘Melanoma Diagnosis: Stage IV’ is closed to new topics and replies.